Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are used together, magnesium may increase the effects of your nondepolarizing muscle relaxant medicine.
What might happen:
The effects of your nondepolarizing muscle relaxant medicine may increase and last for a longer time, causing an increased chance for severe breathing problems.
What you should do about this interaction:
These medicines are used only during surgical procedures or in a hospital. If you are to have either inpatient or outpatient surgery, or are to be admitted to a hospital, make sure that all healthcare professionals are aware of all the different medicines that you are taking. This includes prescription and non-prescription medicine, herbal medicines, and nutraceuticals.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Giesecke AH Jr, Morris RE, Dalton MD, Stephen CR. Of magnesium, muscle relaxants, toxemic parturients, and cats. Anesth Analg 1968 Nov-Dec; 47(6):689-95.
2.Morris R, Giesecke AH Jr. Potentiation of muscle relaxants by magnesium sulfate therapy in toxemia of pregnancy. South Med J 1968 Jan;61(1):25-8.
3.Aldrete JA, Zahler A, Aikawa JK. Prevention of succinylcholine-induced hyperkalaemia by magnesium sulfate. Can Anaesth Soc J 1970 Sep; 17(5):477-84.
4.Ghoneim MM, Long JP. The interaction between magnesium and other neuromuscular blocking agents. Anesthesiology 1970 Jan;32(1):23-7.
5.Sinatra RS, Philip BK, Naulty JS, Ostheimer GW. Prolonged neuromuscular blockade with vecuronium in a patient treated with magnesium sulfate. Anesth Analg 1985 Dec;64(12):1220-2.
6.Ostergaard D, Engbaek J, Viby-Mogensen J. Adverse reactions and interactions of the neuromuscular blocking drugs. Med Toxicol Adverse Drug Exp 1989 Sep-Oct;4(5):351-68.